November 09, 2010

MRCP 1 Question 22

Mick, a 58 years old man is admitted to the hospital with ocular pain and diminished vision. On examination he is found to have shallow breathing, wheezing and profuse rhinorrhea. He admits that these symptoms started when he was in his greenhouse spraying flowers with an insecticide. He has broght the insecticide with him. It is discovered that this insecticide contains carbaryl ( a reversible cholinesterase inhibitor).

Treatment should include:

a) Pralidoxime
b) Terbutaline
c) Epinephrine
d) Betamethasone
e) Atropine








ANSWER
The correct answer is E



Explanation
What we have here are signs of cholinergic activation at its maximum level. In other words, toxicity with a cholinergic drug. The list includes rhinorrhea, lacrimation, wheezing, shallow breathing, and ocular pain and diminished vision.

When parasympathetic activation accurs there are increased secretions in the whole body. This causes an increased intraocular pressure, which causes ocular pain. Meiosis causes blurred vision. Bronchoconstriction causes wheezing.

Mick was working with an insecticide.

Terbutaline and epinephrine are not appropriate treatments. Both are sympathetic drugs. Betamethasone is a Glucacorticoids. It would not solve our problem. Pralidoxime reverses the inhibition of organophosphates.

Organophosphates are irreversible inhibitors of cholinesterase. It would be ineffective in our case because a reversible inhibitor is the cause of the poisoning. Therefore, the best thing to do is to reverse the symptoms that Mick has with atropine.

Atropine is a cholinergic blocker. Therefore, the correct answer is E

No comments:

Post a Comment

Got something to say? We appreciate your comments: